Oklahoma, 2007

Winter Storm in Oklahoma, December 10 to 11, 2007

December 10 to 11, 2007 · NWS AMA · 1 event in 1 county or zone

A cold airmass over the eastern Oklahoma Panhandle and an approaching storm system from the southwestern states and the southern Rockies produced accumulating freezing rain and sleet. One quarter of an inch of freezing rain and some sleet was reported at Knowles Oklahoma in Beaver County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold airmass over the eastern Oklahoma Panhandle and an approaching storm system from the southwestern states and the southern Rockies produced accumulating freezing rain and sleet. One quarter of an inch of freezing rain and some sleet was reported at Knowles Oklahoma in Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 10, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 10, 5:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CST MON DEC 10 2007

.AVIATION...
CONFIDENCE IN THIS FORECAST IS LOW DUE TO THE POOR PERFORMANCE
FORECAST MODELS HAVE HAD TODAY. ALL MODELS TRIED TO WARM TEMPS TO
ABOVE FREEZING AREAWIDE AND KEEP THEM THERE OVERNIGHT. THIS DOES NOT
APPEAR TO BE THE CASE. IN A NUTSHELL...LIFR TO IFR CONDITIONS TO
PERSIST THROUGH THE TAF CYCLE WITH RAIN TRANSITIONING OVER TO
FREEZING RAIN AROUND 02Z. AFTER 02Z...MIX OF FZRA AND SLEET WILL
DEVELOP WITH TEMPERATURES AT ALL THREE TAF SITES FALLING BELOW
FREEZING. SHOULD SEE THIS MIX PERSIST THROUGH THE BETTER PART OF THE
MORNING TOMORROW UNTIL THE MAIN STORM SYSTEM MOVES OVERHEAD AND A
SECOND SURGE OF COLD AIR PUSHES INTO THE REGION. THIS SHOULD HELP
SWITCH THE PRECIPITATION OVER TO SLEET MIXED WITH SNOW...THEN
PRIMARILY SNOW BY TOMORROW AFTERNOON. CEILINGS SHOULD REMAIN IN THE
VLIFR TO IFR RANGE THROUGH THE TAF PERIOD.

FOR THE AMARILLO AIRPORT TAF...FORECAST HINGES ON WHAT TEMPERATURES
WILL DO. WE HAVE BEEN HOVERING AT 33 DEGREES FOR THE BETTER PART OF
THE DAY AND THIS WILL CONTINUE THROUGH THE EVENING HOURS. BIGGEST
UNKNOWN WILL BE WHEN WE FINALLY FALL BELOW FREEZING AS THIS WILL
AFFECT PRECIP TYPE AND WHEN WE WILL START TO SEE ICE ACCUMULATIONS
DEVELOP. BEST GUESS TIMEFRAME FOR THIS TO OCCUR WILL BE BETWEEN
02Z/8 PM TO 06Z/MIDNIGHT. FREEZING RAIN MIXED WITH SLEET WILL BE THE
PRIMARY PRECIP TYPE THROUGH THE OVERNIGHT HOURS BUT WE COULD SEE A
BRIEF WINDOW WHERE PRECIPITATION CHANGES BACK OVER TO ALL LIQUID
BETWEEN 8 AM AND NOON BEFORE THE SECOND COLD FRONT ARRIVES. AFTER
18Z/NOON TUESDAY...COLD FRONT SHOULD HELP TO COOL THE ATMOSPHERE
ENOUGH TO SWITCH THE PRECIP OVER TO PRIMARILY SLEET AND SOME SNOW.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 240 PM CST MON DEC 10 2007/

DISCUSSION...
VERY DIFFICULT FORECAST CONTINUES TO PLAGUE THE SOUTHERN PLAINS THIS
AFTERNOON. WHAT WE KNOW...TEMPS ARE HOVERING JUST ABOVE FREEZING
ACROSS THE WESTERN ONE HALF OF THE PANHANDLES...WITH SUB FREEZING
TEMPS ACROSS PORTIONS OF THE EAST. WHAT WE DO NOT KNOW...HOW COLD
WILL TEMPS GET TONIGHT. THE TEMPERATURE FORECAST IN THE SHORT TERM
HAS REQUIRED THE MOST ATTENTION AND REMAINS CLEAR AS MUD.

A LARGE AREA OF RAIN AND FREEZING RAIN HAS DEVELOP ACROSS THE
AREA...ESSENTIALLY BISECTING THE AREA FROM SOUTHWEST TO NORTHEAST AS
STRONG H8-H7 FRONTOGENETIC FORCING IS AIDED BY DYNAMIC LIFT FROM
APPROACHING SHORTWAVE. THIS BAND IS PROGGED TO SHIFT EAST WITH TIME
AS THE MAIN UPPER LOW /CURRENT LOCATED OVER THE GULF OF CALIFORNIA/
SLOWLY EJECTS TO THE NORTHEAST. I HAVE CARRIED HIGH POPS THROUGH
TONIGHT SO THE MOISTURE DOES NOT APPEAR TO BE THE ISSUE WITH REGARD
TO THE WINTER WEATHER SCENARIO. TEMPERATURES ON THE OTHER HAND HAVE
BEEN A NIGHTMARE. NUMERICAL GUIDANCE CONTINUES TO DEPICT MIN TEMPS
HOVERING JUST ABOVE FREEZING ACROSS MUCH OF THE AREA. WHILE THIS IS
POSSIBLE...I STILL BELIEVE THAT MOST LOCATIONS WILL DIP BELOW
FREEZING AFTER SUNSET. THE LOW LEVEL MOISTURE MAY HINDER SOME
LOCATIONS FROM COOLING THAT MUCH...BUT HERE AT AMARILLO THE DEWPOINT
REMAINS 30 DEGREES. WITH THAT SAID...THE WINTER STORM WARNING WILL
REMAIN IN EFFECT AS CONFIDENCE TO CANCEL ACROSS THE WESTERN ZONES
REMAINS TOO LOW. ICE ACCUMULATIONS ACROSS THE WESTERN HALF OF THE
AREA ARE EXPECTED TO TOP OUT AROUND ONE QUARTER INCH...ALTHOUGH IT IS
POSSIBLE THAT ONLY A COLD RAIN IS EXPERIENCED. THE EASTERN HALF IS
WHERE THE GREATEST CONCERN REMAINS. ICE ACCUMULATIONS OF ONE QUARTER
TO ONE HALF INCH ARE QUITE POSSIBLE...ESPECIALLY AS ONE APPROACHES
THE TX/OK STATE LINE.

NOW ON TO TUESDAY. A REINFORCING SHOT OF COLD AIR IS EXPECTED ON THE
BACKSIDE OF THE DEPARTING SHORTWAVE TROF. THIS WILL DEEPEN THE COLD
AIR AND FOSTER A TRANSITION FROM FREEZING PRECIP TO SNOW. THIS
TRANSITION IS EXPECTED TO OCCUR FROM NORTH TO SOUTH BEGINNING IN THE
MID/LATE MORNING IN THE NORTH...DURING THE AFTERNOON IN THE SOUTH.
SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN RATHER LIGHT GIVEN THE
DRIER AIR THAT IS EXPECTED TO ENTER DURING THE DAY. HOWEVER...IF THE
TRANSITION OCCURS A BIT EARLIER THAN ANTICIPATED...ACCUMULATIONS WILL
NEED TO BE ADJUSTED UPWARDS. THE MAIN UPPER LOW IS PROGGED TO
CONTINUE LIFTING NORTHEAST...WITH THE H5 TROF AXIS TRAVERSING THE
AREA WEDNESDAY EVENING. LOW POPS WERE RETAINED FOR THE SOUTHEAST
ZONES WEDNESDAY AFTERNOON...WITH A DRY FORECAST WEDNESDAY NIGHT.

DRY CONDITIONS ARE EXPECTED THURSDAY. QUASI ZONAL FLOW ALOFT WILL
LEAD TO LEE TROFFING AND INCREASING SOUTHWEST WINDS. THIS SHOULD
RESULT IN A BRIEF WARM UP WITH TEMPS EXPECTED TO TOP OUT NEAR NORMAL.
THIS WILL BE SHORT LIVED AS THE NEXT SHORTWAVE TROF DIGS ACROSS THE
CENTRAL ROCKIES. SLIGHT CHANCE POPS WERE RETAINED ON FRIDAY...BUT
EXPANDED AREAWIDE. THE GFS DEPICTS A POSITIVELY TILTED TROF MOVING
ACROSS THE AREA...WHILE THE ECMWF SHOWS A MUCH DEEPER AND FARTHER
SOUTH SYSTEM. THE ECMWF IS ALSO MUCH MORE AGGRESSIVE IN BRINGING
COLDER AIR DOWN FOR FRIDAY. I SIDED WITH THE ECMWF WITH REGARD TO THE
COLD AIR...ESPECIALLY IF OVERCAST CONDITIONS PERSIST THROUGH THE
DAY. NEEDLESS TO SAY...MEX NUMBERS WERE UNDERCUT. NOT MUCH TIME WAS
SPENT ADJUSTING FORECAST BEYOND FRIDAY AND IT DOES NOT BODE WELL THAT
MEDIUM RANGE PROGS D NOT APPEAR TO BE ON THE SAME PAGE.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
     TEXAS.

&&

17/08
Hazardous weather outlook, Dec 10, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON DEC 10 2007

OKZ001>003-TXZ001>020-111200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

PERIODS OF FREEZING RAIN AND SLEET ARE EXPECTED ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE
SYSTEM BEGINS TO MOVE TOWARDS NEW MEXICO AND WEST TEXAS. ICE
ACCUMULATIONS OF ONE QUARTER TO ONE HALF OF AN INCH WILL BE
POSSIBLE...WITH THE GREATEST ICE ACCUMULATIONS EXPECTED OVER THE
EASTERN HALVES OF THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...A
WINTER STORM WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

PERIODS OF FREEZING RAIN...SLEET...AND SNOW ARE EXPECTED ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES ON TUESDAY WITH ADDITIONAL ICE AND
SNOW ACCUMULATIONS ANTICIPATED AS THE UPPER LEVEL LOW PRESSURE
SYSTEM CONTINUES TO AFFECT THE SOUTHERN HIGH PLAINS. THEREFORE...A
WINTER STORM WATCH REMAINS IN EFFECT ON TUESDAY FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. CHANCES FOR SNOW MAY LINGER INTO
WEDNESDAY ACROSS EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ASKED TO REPORT ICE AND SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN AMARILLO.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Beaver

When
December 10, 6:00 PM CST to December 11, 4:00 AM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

One quarter of an inch of freezing rain and some sleet was reported at Knowles Oklahoma.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69384.